Illinois, 2018

Flash Flooding in Illinois, September 7 to 8, 2018

September 7 to 8, 2018 · NWS ILX · 6 events in 6 counties and zones

Heavy rain impacted central and southeast Illinois as the remnants of Tropical Storm Gordon tracked from Arkansas during the afternoon of September 7th to southern Ohio by the afternoon of September 9th. The rainfall was further enhanced by a weak cold front dropping southward out of the Upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Heavy rain impacted central and southeast Illinois as the remnants of Tropical Storm Gordon tracked from Arkansas during the afternoon of September 7th to southern Ohio by the afternoon of September 9th. The rainfall was further enhanced by a weak cold front dropping southward out of the Upper Midwest. Rainfall was heaviest south of I-70 in closer proximity to the track of the storm, with amounts ranging from 5 to 10 inches. Another area of heavy rain materialized northwest of the Illinois River as the cold front approached, with totals of 4 to 6 inches. Due to the prolonged period of heavy rainfall, flash flooding developed mainly along and southeast of a Newton to Flora line where numerous roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 2:38 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 7, 2:38 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
338 AM CDT Fri Sep 7 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 338 AM CDT Fri Sep 7 2018

Showers and isolated thunderstorms will continue to be possible
across central and eastern IL this morning as a stationary
boundary remains over the area...though it is very diffuse and not
discernible in the sfc data. HiRes models remain somewhat similar
and consistent with precip continuing across the area through this
afternoon and into this evening. So will have occasional pops
across a good portion of the area through this afternoon and then
diminish somewhat to likely pops for this evening and overnight
tonight. Higher pops will still be in southwest areas of the CWA
this evening as the remnants of TS Gordon move into southern MO
tonight. Higher, occasional pops will increase into the southern
parts of the CWA late evening to overnight tonight as the effects
of TS Gordon begin to move close to the area. Will keep the flood
watch going as is and continue to allow it to end in the north
parts of the CWA tonight. Will also not expand into Mclean,
Marshall, or Stark county as these areas did not get that much
rain the previous day/night as areas along and west of the IL
river...and only expecting an additional 1-2 inches of rain
through tonight in those areas.

High temps will primarily be in the 70s, except for the southeast
where some spots that may not as much rain could reach to around
80. Winds will be northeast through the period at 10-15 mph but
by evening as the gradient begins to tighten due to the approach
of the remnants of TS Gordon, some breezier conditions are
possible tonight with gust of 15-20 mph possible.

&&

.LONG TERM...(Saturday through Thursday)
ISSUED AT 338 AM CDT Fri Sep 7 2018

The remnants of TS Gordon will continue across the area Saturday
and into Sat night across most of the CWA, especially in the
central and southeast parts of the area. Northern areas,
Galesburg, Peoria, and Bloomington/Normal will continue to get
precip but not quite as heavy as the rest of the central IL. This
area of higher pops and higher qpf will mainly be along and south
of I-72 to Danville. By Sunday most of the pops will be east of
the IL river as the weather system moves quickly to the east,
getting caught in the mid level flow. By Sunday evening the precip
will have moved out of the area except for a small sliver of very
small pops next to the IN border.

After Sunday evening, dry weather is expected through the coming
week as sfc high pressure builds over the area and a mid level
ridge builds across the eastern half of the US. After very cool
temps Sat and Sun in the 60s and lower 70s, afternoon high temps
will begin to moderate back up through the week, reaching to
around normal by end of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1152 PM CDT Thu Sep 6 2018

Periods of showers and scattered thunderstorms will impact the
central Illinois terminals through the 06Z TAF valid time. The
rainfall will occur to the north of a stalled frontal boundary.
IFR and MVFR conditions are expected for most of the period.
Northeasterly winds will persist as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ042>057-061>063-
066>068-071>073.

Flash Flood Watch through Saturday morning for ILZ027>029-036-
037-040-041.

&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Bak
Hazardous weather outlook, Sep 7, 4:43 AM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
543 AM CDT Fri Sep 7 2018

ILZ027>029-036-037-040-041-081100-
Fulton-Knox-Mason-Peoria-Schuyler-Stark-Tazewell-
543 AM CDT Fri Sep 7 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. Locally heavy rainfall and flash
flooding is possible. Additional rainfall amounts of 1 to 3 inches
are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional showers and thunderstorms are possible through Saturday
night. Locally heavy rainfall is possible. Additional localized
flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

A conference call regarding the heavy rainfall for the next
several days will be held for Emergency Managers and the Media at
2 pm today.

ILZ030-031-038-081100-
Marshall-McLean-Woodford-
543 AM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. Locally heavy rainfall and
isolated flash flooding is possible. Additional rainfall amounts
of 1 to 3 inches are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional showers and thunderstorms are possible through Sunday.
Locally heavy rainfall is possible. Additional localized flash
flooding is possible through Saturday night.

.SPOTTER INFORMATION STATEMENT...

A conference call regarding the heavy rainfall for the next
several days will be held for Emergency Managers and the Media at
2 pm today.

ILZ042>057-061>063-066>068-071>073-081100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
543 AM CDT Fri Sep 7 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. Locally heavy rainfall and
flash flooding is possible. Additional rainfall amounts of 2 to 3
inches are expected today and tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional showers and thunderstorms are possible through Sunday.
Locally heavy rainfall is possible. Additional flash flooding is
possible, mainly through Saturday night. Rainfall amounts of 2 to
4 inches are expected Saturday and Saturday night for storm
totals of 4 to 6 inches.

.SPOTTER INFORMATION STATEMENT...

A conference call regarding the heavy rainfall for the next
several days will be held for Emergency Managers and the Media at
2 pm today.

37

The radar

The Quad Cities radar (KDVN), 61 km away, was scanning. The volume nearest the first event began at 11:35 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
September 7, 5:35 AM CST to 5:30 PM CST
Where
Knox County, 2.9 mi S of Rio to 0.35 mi SSE of (Gbg)galesburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.078, -90.406

Persistent thunderstorms in northern Knox County resulted periods of heavy rain during the early morning of September 7th. Rainfall rates of 1.00 to 3.00 inches per hour for nearly two hours, on already saturated ground resulted in flash flooding. Numerous streets were inundated in Galesburg during the morning commute. Many rural roads were also flooded between Galesburg and Victoria through late morning.

Flash Flood, Lawrence

When
September 8, 1:45 PM CST to 5:00 PM CST
Where
Lawrence County, 4.43 mi WNW of Chauncey to 1.96 mi SSW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.850, -87.908

Several bands of rain associated with the remnants of Tropical Storm Gordon impacted Lawrence County from September 7th through the 8th. The ground was saturated with nearly 4.50 to 6.50 inches of rain when a particularly heavy band of rain moved into southeast Illinois during the afternoon of September 8th. An additional 1.00 to 1.50 inches of rain in less than three hours produced flash flooding in Lawrence County in the early afternoon. Many county roads were covered with water, and most streets in Lawrenceville were flooded.

Flash Flood, Jasper

When
September 8, 2:00 PM CST to 5:00 PM CST
Where
Jasper County, 2.88 mi WSW of Newton to 3.33 mi WSW of Shamrock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.969, -88.222

Several bands of rain associated with the remnants of Tropical Storm Gordon impacted Jasper County from September 7th through the 8th. The ground was saturated with nearly 3.00 to 5.00 inches of rain when a particularly heavy band of rain moved into southeast Illinois during the afternoon of September 8th. An additional 1.00 to 1.50 of rain in less than three hours produced flash flooding in southern and eastern Jasper county in the early afternoon. Water covered many roads, including IL State highway 130 south of Newton and IL State highway 33 east of newton.

Flash Flood, Richland

When
September 8, 2:00 PM CST to 5:00 PM CST
Where
Richland County, 1.29 mi NNW of Wakefield to 5.79 mi W of Schnell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.847, -88.258

Several bands of rain associated with the remnants of Tropical Storm Gordon impacted Richland County from September 7th through the 8th. The ground was saturated with nearly 4.50 to 6.50 inches of rain when a particularly heavy band of rain moved into southeast Illinois during the afternoon of September 8th. An additional 2.00 inches of rain in less than three hours produced flash flooding in Richland County in the early afternoon. Many county roads were covered with water. Illinois Highway 250 was flooded near the Olney airport and near the high school.

Flash Flood, Clay

When
September 8, 2:00 PM CST to 5:00 PM CST
Where
Clay County, 0.97 mi NNW of Ingraham to 1.21 mi S of Flora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.843, -88.337

Several bands of rain associated with the remnants of Tropical Storm Gordon impacted eastern Clay County from September 7th through the 8th. The ground was saturated with nearly 4.50 to 7.50 inches of rain when a particularly heavy band of rain moved into southeast Illinois during the afternoon of September 8th. An additional 2.00 inches of rain in less than three hours produced flash flooding in eastern Clay County in the early afternoon. Many county roads were covered with water and streets in Clay City were flooded.

Flash Flood, Crawford

When
September 8, 2:15 PM CST to 5:00 PM CST
Where
Crawford County, 1.2 mi NW of Kibbie to 1 mi WSW of Landes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.084, -87.943

Several bands of rain associated with the remnants of Tropical Storm Gordon impacted Crawford County from September 7th through the 8th. The ground was saturated with nearly 4.00 to 6.00 inches of rain when a particularly heavy band of rain moved into southeast Illinois during the afternoon of September 8th. An additional 1.00 to 1.50 inches of rain in less than three hours produced flash flooding in Crawford County in the early afternoon. Many county roads were covered with water and streets in Robinson were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787943, 787947, 787944, 787945, 787948, 787946.